DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194117

Topical corticosteroid misuse: observational study to evaluate pattern of abuse and adverse drug reactions

Bhawna Saini, Yatendar Chahar, Yogesh Kumar Goyal, Mohit Kumar, Arkapal Bandyopadhyay

Abstract


Background: Topical corticosteroids (TC) have a reputation as anti-acne, anti-blemish effects and popularly used as fairness creams. In India, there has been a rise in misuse of TC in last10 years. The present study was conducted to analyse the magnitude of adverse effects of topical corticosteroids abuse in dermatology outpatient department of a tertiary care hospital.

Methods: A retrospective observational study was conducted on patients after categorizing them as a TC misuser by dermatologists. The socio-demographic data, chief complaints, details of drugs misuse and adverse drug reaction outcome was collected.

Results: A total of 1240 patients was screened, out of which 80 patients misused TC without dermatologist prescription for their skin disease. TC was mainly misused by teenagers (43.8%). Misuse of topical corticosteroids was more common among females (76.3%). Betamethasone valerate (72.5%) was most common TC misused. Most common source of advice of TC misuse was friends (37.5%). Most common purpose of TC misuse was acne (55%) followed by cosmetic purposes (21.3%). The most common morphological varieties of adverse drug reactions were burning and itching sensation (53%) followed by increase severity of acne (44%).

Conclusions: TC misuse was more common in teenage females. Most common adverse effect reported is burning and itch sensation followed by increase severity of acne. The study data indicates a significance of problem and requirement of urgent measures to control TC misuse.


Keywords


Topical corticosteroids, Acne, Adverse drug reactions, Self medication

Full Text:

PDF

References


Rathi SK, D’Souza P. Rational and ethical use of topical corticosteroids based on safety and efficacy. Indian J Dermatol. 2012;57(4):251.

Pande S. Steroid containing fixed drug combinations banned by government of India: A big step towards dermatologic drug safety. Indian J Drugs Dermatol. 2016;2:1-2.

Nabar K. News of activity report of IADVL's taskforce against topical steroid abuse: Tireless efforts bringing fruits!!. Indian J Drugs Dermatol. 2015;1(1):56.

Verma SB, Vasani R. Male genital dermatophytosis–clinical features and the effects of the misuse of topical steroids and steroid combinations–an alarming problem in India. Mycoses. 2016;59(10):606-14.

Coondoo A, Phiske M, Verma S, Lahiri K. Side-effects of topical steroids: A long overdue revisit.Indian Dermatol Online J. 2014;5(4):416.

Dhar S, Seth J, Parikh D. Systemic side-effects of topical corticosteroids. Indian J Dermatol. 2014;59(5):460.

Sinha A, Kar S, Yadav N, Madke B. Prevalence of topical steroid misuse among rural masses. Indian J Dermatol. 2016;61(1):119.

Al Dhalimi MA, Al Jawahiry N. Misuse of topical corticosteroids: a clinical study in an Iraqi hospital. EMHJ - Eastern Mediterranean Health J. 2006;12(‎6)‎:847-52.

Bhat YJ, Manzoor S, Qayoom S. Steroid‑induced rosacea: A clinical study of 200 patients. Indian J Dermatol. 2011;56:30-2.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77(2):160.

Rathi SK, Kumrah L. Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases. Indian J Dermatol Venereol Leprol. 2011;77(1):42.

Nagesh TS, Akhilesh A. Topical steroid awareness and abuse: A prospective study among dermatology outpatients. Indian J Dermatol.2016;61(6):618.

Dey VK. Misuse of topical corticosteroids: A clinical study of adverse effects Indian Dermatol Online J. 2014;5(4):436-40.

Jha AK, Sinha R, Prasad S. Misuse of topical corticosteroids on the face: A cross-sectional study among dermatology outpatients. Indian Dermatol Online J. 2016;7(4):259.